Ammonia & Seizures

Written by eleanor mckenzie Google
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Ammonia & Seizures
(Stockbyte/Stockbyte/Getty Images)

A high level of ammonia in the blood is highly toxic to the brain in both humans and animals. Seizures are one symptom of ammonia toxicity. Excessive ammonia in the bloodstream occurs when the liver is unable to turn it into urea so that it can be eliminated from the body as urine.

Other People Are Reading

Urea Cycle Disorder

One cause of ammonia toxicity is urea cycle disorder. This is an inherited metabolic condition in which the body lacks the enzymes to process protein into urea, thus creating excess ammonia. The ammonia travels to the brain via the blood where it damages brain cells. Seizures are one of the many symptoms of the disorder.

Hepatic Encephalopathy

This condition presents in both humans and animals. It is a neurological syndrome caused by a liver disorder. One of its triggers in humans is eating too much protein. When the liver does not process protein properly, ammonia accumulates and travels to the brain via the bloodstream. Seizures are symptomatic of severe hepatic encephalopathy in both humans and animals, although they are not the most common symptom.

Epilepsy Treatment

There is also a link between treatment of seizures and ammonia. A study by neurologists at the University of Ankara shows that valproic acid, an anti-epilepsy medication that prevents seizures, causes the body to retain excess ammonia, triggering side effects including mental confusion, lack of physical coordination and nausea in some epileptics.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.